Translator Disclaimer
2017 Asymptotically exact inference in differentiable generative models
Matthew M. Graham, Amos J. Storkey
Electron. J. Statist. 11(2): 5105-5164 (2017). DOI: 10.1214/17-EJS1340SI

Abstract

Many generative models can be expressed as a differentiable function applied to input variables sampled from a known probability distribution. This framework includes both the generative component of learned parametric models such as variational autoencoders and generative adversarial networks, and also procedurally defined simulator models which involve only differentiable operations. Though the distribution on the input variables to such models is known, often the distribution on the output variables is only implicitly defined. We present a method for performing efficient Markov chain Monte Carlo inference in such models when conditioning on observations of the model output. For some models this offers an asymptotically exact inference method where approximate Bayesian computation might otherwise be employed. We use the intuition that computing conditional expectations is equivalent to integrating over a density defined on the manifold corresponding to the set of inputs consistent with the observed outputs. This motivates the use of a constrained variant of Hamiltonian Monte Carlo which leverages the smooth geometry of the manifold to move between inputs exactly consistent with observations. We validate the method by performing inference experiments in a diverse set of models.

Citation

Download Citation

Matthew M. Graham. Amos J. Storkey. "Asymptotically exact inference in differentiable generative models." Electron. J. Statist. 11 (2) 5105 - 5164, 2017. https://doi.org/10.1214/17-EJS1340SI

Information

Received: 1 June 2017; Published: 2017
First available in Project Euclid: 15 December 2017

zbMATH: 1380.65025
MathSciNet: MR3738207
Digital Object Identifier: 10.1214/17-EJS1340SI

Subjects:
Primary: 65C05
Secondary: 62F15

JOURNAL ARTICLE
60 PAGES


SHARE
Vol.11 • No. 2 • 2017
Back to Top